Alert archive / Arizona / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 4, 2001, 5:34 PM MST for Mohave County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 4, 2001, 5:34 PM MST (00:34 UTC)
- Expired
- Jul 4, 2001, 6:30 PM MST
- In force
- 56 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mohave County, AZ
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:30 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 050034 SVRLAS AZC015-050115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 534 PM MST WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA THIS INCLUDES THE FOLLOWING LOCATION...CANE SPRINGS AND HIGHWAY 93 * UNTIL 630 PM MST * AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF WIKIEUP...MOVING SOUTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CANE SPRINGS AND HIGHWAY 93 BY 550 PM. STRONG WINDS OVER 60 MPH ARE POSSIBLE WITH THIS STORM. MOTORISTS TRAVELING ALONG HIGHWAY 93 BETWEEN INTERSTATE 40 AND WIKIEUP SHOULD BY PREPARED FOR BLOWING DUST REDUCING VISIBILITY TO NEAR ZERO AND ALSO LOCAL BRIEF HEAVY RAIN. LAT...LON 3491 11387 3463 11364 3522 11282 3542 11305
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:12 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 4, 4:12 PM MST, 1 hour 22 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 412 PM PDT WED JUL 4 2001 SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH FRIDAY. THIS WILL CONTINUE TO PROVIDE THE FUEL FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. IT WILL REMAIN QUITE WARM BUT TEMPERATURES ARE EXPECTED TO GRADUALLY LOWER 2 TO 3 DEGREES EACH OF THE NEXT COUPLE DAYS. DISCUSSION...THUNDERSTORMS FIRING AS EXPECTED WITH STORM MOTION GENERALLY NW. BETTER STORM ENVIRONMENT TODAY WITH HIGHER CAPE TO FEED STORM INFLOW AND DECENT SPEED SHEAR ALOFT. GETTING HIGHER VILS ON 88D WHICH SUGGESTS BETTER UPDRAFT DEVELOPMENT. WELL MIXED BOUNDARY LAYER THIS AFTERNOON WITH INVERTED-V THERMODYNAMIC PROFILES SO PRIMARY THREAT THIS EVENING WILL REMAIN STRONG DOWNBURST WINDS. EXTREME SOUTHERN NV AND NORTHWEST AZ UNDER THE GUN FOR OUTFLOW GUSTS AS STORMS PROPAGATE OFF HIGHER TERRAIN. EXCELLENT SUPPORT AND COORDINATION FROM SPC AND DECISION WAS TO ISSUE SEVERE THUNDERSTORM WATCH AS A COURSE OF LEAST REGRET. STRONG MID AND UPPER-LEVEL HIGH OVER UT WILL CONTINUE TO SLOWLY SHIFT EAST THROUGH FRIDAY...ALLOWING STEERING FLOW ALOFT TO VEER TO SOUTH. THIS WILL CONTINUE TO CIRCULATE MID-LEVEL MOISTURE INTO THE FORECAST AREA WITH GRADUAL INCREASE IN LOW-LEVEL MOISTURE..RESULTING IN DAILY THUNDERSTORM DEVELOPMENT. STORM THREAT WILL GRADUALLY SHIFT TO MORE OF A FLASH FLOOD POTENTIAL AS LOW-LEVEL MOISTURE SLOWLY INCREASES (OR AT LEAST A COMBINATION OF FLASH FLOOD AND STRONG WINDS). UNKNOWNS REMAIN THE POSSIBILITY OF A LOW-LEVEL GULF SURGE OR A DISTURBANCE ROTATING AROUND THE PERIPHERY OF THE HIGH WHICH WOULD PROVIDE FORCING AND FOCUS STORMS. IF MCS DEVELOPS OVER SONORA THURSDAY NIGHT...LOW-LEVEL OUTFLOW COULD EASILY PUSH MOISTURE SURGE INTO SOUTHERN NV AS ALL MODELS INDICATE DECENT SOUTHERLY FLOW AT 850 MB. FRIDAY COULD THEN BE THE MOST ACTIVE DAY AS BOTH ETA/AVN SHOW A DISTURBANCE ROTATING UP FROM MEXICO. HOWEVER...OPERATIONAL MODELS NOT THE BEST AT PICKING UP ON THESE DETAILS (IF AT ALL) SO WILL USE BROAD BRUSH APPROACH FOR NOW AND CONTINUE TO WATCH. IN THE EXTENDED...HIGH CONTINUES TO SHIFT EAST AND REACHES THE CENTRAL PLAINS BY MONDAY. FLOW ALOFT BECOMES INCREASINGLY SW WITH TIME WITH DRYING INDICATED FOR WESTERN AND NORTHERN ZONES SUNDAY AND MONDAY. INDICATED THIS IN EXTENDED BUT HIGH THEN QUICKLY REBUILDS WESTWARD TUESDAY AND WEDNESDAY FOR A RETURN OF MOIST S-SE FLOW ALOFT. KEPT DAILY MENTION OF THUNDERSTORMS ELSEWHERE (SOUTHERN NV AND NORTHWEST AZ) AS DRYING MORE SUSPECT. LIKELY TO BE A DECREASE IN THUNDERSTORM CHANCES SUNDAY AND MONDAY BUT NOT CONFIDENT ENOUGH RIGHT NOW TO PULL FROM FORECAST. NEMETH .LAS....A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. SEE THE LATEST STATEMENTS FOR DETAILS.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:50 PM MST | Flash Flood Warning | VEF | Mohave | 115 min |
| Jul 5, 1:54 PM MST | Tornado Warning | VEF | Mohave | 51 min |
| Jul 5, 2:37 PM MST | Flash Flood Warning | VEF | Mohave | 113 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.